Alert archive / Michigan / Winter Storm Warnings in 2018
Winter Storm Warning 2, NWS Detroit, MI
NWS Detroit, MI issued this winter storm warning at Jan 29, 2018, 11:30 PM EST for Huron County, Michigan. It was in force for 8 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 29, 2018, 11:30 PM EST (04:30 UTC)
- Expired
- Jan 30, 2018, 7:00 AM EST
- In force
- 8 hr
- Issued by
- NWS Detroit, MI
County Huron County, MI
The radar
The Detroit radar (KDTX), 144 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 29, 11:30 PM EST | HEAVY SNOW 3.5 | Harbor Beach, MI | THE 3.5 INCHES OF SNOWFALL FELL IN ONE HOUR. |
| Jan 30, 12:38 AM EST | HEAVY SNOW 6 | Port Hope, MI | LAKE EFFECT SNOWFALL SINCE 9 PM EST. 3.5 HR DURATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 4.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
087 WWUS43 KDTX 300430 WSWDTX URGENT - WINTER WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 1130 PM EST Mon Jan 29 2018 ...HEAVY SNOW OVER EASTERN HURON COUNTY... MIZ049-301200- /O.NEW.KDTX.WS.W.0002.180130T0430Z-180130T1200Z/ Huron- Including the city of Bad Axe 1130 PM EST Mon Jan 29 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST TUESDAY... * WHAT...Heavy lake effect snow occurring. Plan on difficult travel conditions, including during the morning commute on Tuesday. Additional snow accumulations of 3 to 6 inches, with localized amounts up to 9 inches, are expected. * WHERE...Huron County, east of Bad Axe near Port Hope and Harbor Beach. * WHEN...Until 7 AM EST Tuesday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. $$
1 follow-up statement
708 WWUS43 KDTX 301159 WSWDTX URGENT - WINTER WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 659 AM EST Tue Jan 30 2018 MIZ049-301300- /O.EXP.KDTX.WS.W.0002.000000T0000Z-180130T1200Z/ Huron- Including the city of Bad Axe 659 AM EST Tue Jan 30 2018 ...WINTER STORM WARNING WILL EXPIRE AT 7 AM EST THIS MORNING... The lake effect snow band that has been impacting the shoreline of Lake Huron will continue to push eastward this morning. Any additional snowfall amounts are expected to remain at an inch or less. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this winter storm warning went out at Jan 29, 8:38 PM EST, 2 hours 52 minutes earlier.
Area forecast discussion, Jan 29, 8:38 PM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
838 PM EST Mon Jan 29 2018
.UPDATE...
The mid level deformation forcing responsible for todays snow has
finally exited east of the forecast area into Ontario. Stratus and
flurries have been persisting in the wake of the synoptic forcing.
The 00Z DTX and APX soundings showed the low level moisture to be
shallow, yet trapped under a deep inversion. While the north-
northwest flow overnight (not as favorable for sustained lake clouds
into Se Mi) may lend itself to some breaks in the clouds, the depth
of the low level inversion suggests clouds may hold on considerably
longer than model guidance indicates, supporting an increase in the
cloud coverage tonight. This in turn will warrant a slight nudge
upward in forecast min temps (Se Mi will still remain under weak low
level cold air advection through the night). The stratus deck lies
within the thermal regime for good dendrites. With supersaturation
with respect to ice within this layer, it will be quite easy to
sustain some flurries out of the stratus deck through the night.
Lake effect bands are beginning to show themselves over southern Lake
Huron. Hi res models are fairly consistent in suggesting a band
developing off Thunder Bay and impacting the northeastern sections of
the thumb overnight before a more northwest flow pushes the band
offshore toward daybreak. Model soundings indicate lake modified
inversion heights reaching 5-6k ft with lift again falling within the
thermal regime for good dendrites, raising some concerns for
overachievement. This will support an increase in pops across ern
Huron and ne Sanilac counties. Given the uncertainty on when this
band will push off shore, A conservative 1 to 3 inches will be
placed in the forecast for the nern thumb.
&&
.PREV DISCUSSION...
Issued at 553 PM EST Mon Jan 29 2018
AVIATION...
The main region of mid level forcing and light snow will be east of
the terminals by TAF issuance. There has however beens some secondary
enhancement with has triggered another region of light snow/flurries
(now pushing south of GRR). This forcing looks to be brief as it
slides south over the next hour or so. The low level flow will
gradually back more north-northwest tonight, a flow less favorable to
sustain lake clouds into Se Mi. The result will be a clearing trend
during the course of the evening. There has been a brief period of
gusty winds within a strong push of low level cold air within an
ongoing push of low level cold air. With clearing skies, expecting
some degree of decoupling within the boundary layer. The result will
be a slight drop in the sfc winds to around 10 knots by late evening.
For DTW...The gustiness to the sfc winds will decrease over the next
couple of hours. Northerly winds of 20 to 30 knots will however
persist in the 1-5 kt foot layer through the night.
/DTW THRESHOLD PROBABILITIES...
* Low in ceilings below 5000 ft after 04Z.
PREV DISCUSSION...
Issued at 348 PM EST Mon Jan 29 2018
DISCUSSION...
NEAR TERM / REST OF TODAY THROUGH TONIGHT
As of 345 PM EST...Ongoing moderate to locally heavy snowfall event,
particularly between the M-59 and I-69 corridors, is finally
starting to wind down as midlevel trough axis continues to swing
through lower Michigan. Lingering deformation forcing has allowed for
light snow to keep persisting, however, well into the afternoon
hours but best frontogenetical forcing has exited to the east. Most
areas through this evening will see an additional few tenths up to an
inch of accumulation, with the exception being across Macomb and St.
Clair counties where in excess of an inch will be possible where the
best moisture convergence resides.
With the decreasing trends with the event, will cancel all warnings
and advisories.
A narrow corridor of intense frontogenetical forcing coupled with a
deep layer of convective instability allowed for highly efficient
snow growth processes to occur with this event. When all is said and
done, many areas in the M-59 to I-69 corridor will see storm total
snowfall accumulations of 4-8 inches, with highest totals
approaching 6-10 inches across southern Genesee county.
Snow continues to taper off through this evening from west to east,
ending by 6-8pm for far eastern areas. Northerly flow in the wake of
the departing trough will help focus a band of lake effect snow
showers across portions of the Thumb in eastern Huron, Sanilac, and
possibly St. Clair counties. Still some uncertainty with trajectories
and resultant orientation of the band, so it will be a tough call as
to how much of the above-mentioned area gets clipped with additional
lake effect snow. For now, will maintain a more conservative take
with a more north/northwesterly flow trajectory and forecast an
additional inch or so of lake effect accumulation in these areas, but
will need to closely monitor through the night.
Other concern for tonight will be the potential for a low
temperature forecast bust. As building upper heights move into the
region along with drier air, expect a brief window of clearing
overnight that coupled with the fresh snowpack could allow
temperatures to crater. Modulating this potential though will be
lingering mechanical mixing in the boundary layer and the duration
of the clearing. Will go a few degrees colder than guidance and
forecast lows in the upper single digits to lower teens, coldest in
the Flint/Lapeer/Pontiac region.
SHORT TERM / TUESDAY THROUGH WEDNESDAY NIGHT
Aforementioned surface high pressure will continue to slide by to
the south across the Tennessee River Valley, with ridging extending
northward into southeast Michigan Tuesday. Flattening upper-level
ridging and drier air will build in aloft resulting in mainly dry
weather. The only exception will be across eastern portions of the
Thumb where some lake effect snow showers will be possible. Despite
the drier air though, periods of stratocu will be possible mainly
across northern areas as lake aggregate moisture spills into the
region in the boundary layer. The best shot at seeing the most sun
will be closer to the Ohio border. High temperatures will reach into
the mid and upper 20s.
High pressure settles across the southeast CONUS Tuesday night.
Further upstream, a strong low pressure system will track across
southern Canada and enhance the pressure gradient heading into
Wednesday. Model guidance is in pretty good agreement that the bulk
of the moisture associated with the initial surge of isentropic
ascent along the system's warm front will remain north of southeast
Michigan, but given broad slope of ascent, will go with a chance of
snow showers late Tuesday night into Wednesday morning. Initial
surge of isentropic ascent exits to the northeast Wednesday during
the day, with any lingering snow showers briefly transitioning to
rain as the boundary layer warms above freezing. The big weather
story Wednesday will be quite gusty southwesterly winds, with gusts
of 30-40 mph common across all of southeast Michigan. These winds
and subsequent warm air advection in the wake of the warm frontal
passage will allow high temperatures Wednesday to warm well into the
30s, with southern areas making a run at 40.
Forecast becomes tricky with decreasing confidence Wednesday night.
Cold front/baroclinic zone associated with the Canadian low pressure
will move across the region Wednesday night, but slowing with
eastward progression as upper-level flow becomes increasingly
parallel to the front. Just how far south this baroclinic zone sags
will be critical to another round of potential light snow Wednesday
night into early Thursday. For now, will just mention chance PoPs
for far southeastern areas as bulk of guidance keeps precip shield
south, but would not be surprised if precip chances increase in the
next 48 hours with overall lack of northern stream PV surge to
quickly pull the front through. Despite the frontal boundary being
draped somewhere in the vicinity of southeast Michigan, mixed precip
chances should be quite low as low-level cold air advection begins
in earnest allowing for a rain/snow to snow transition should precip
chances be higher.
LONG TERM / THURSDAY THROUGH SUNDAY
Baroclinic zone slides further to the southeast during the day
Thursday as temperatures gradually fall during the day with a
transition to more of a lake effect snow regime as colder air rushes
into the region. This airmass will be the coldest in quite some
time, with daytime highs by Saturday plunging into just the teens,
with lows into the single digits. Another clipper system interacting
with ejecting southern stream energy may bring another round of
snowfall to the region for the region.
MARINE...
Northerly winds 15 to 20 knots with gusts to 25 knots over the
central Great Lakes this evening with gradually diminish and shift
to the northwest tonight into tomorrow morning. Winds will then
shift to the south and ramp up quickly Tuesday night as strong low
pressure tracks across Ontario. Gale force winds are looking
increasingly likely by Wednesday morning over majority of Lake
Huron, and a gale watch has been issued. Westerly winds Wednesday
night and Thursday behind cold front look to be under 30 knots, with
northwest winds predominately under 20 knots for Friday.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Watch from late Tuesday night through Wednesday afternoon for
LHZ362-363-421-441>443-462>464.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
UPDATE.......SC
AVIATION.....SC
DISCUSSION...IRL
MARINE.......SF
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Jan 29, 3:50 PM EST, 7 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 350 PM EST Mon Jan 29 2018 MIZ047-048-053-054-060>062-068>070-075-076-082-083-302100- Midland-Bay-Saginaw-Tuscola-Shiawassee-Genesee-Lapeer-Livingston- Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 350 PM EST Mon Jan 29 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight Additional light snowfall is possible through this evening. Additional accumulations generally under 1 inch are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-302100- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 350 PM EST Mon Jan 29 2018 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Gale Watch is in effect for much of Lake Huron late Tuesday night into Wednesday. Please refer to the latest marine forecasts for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ049-055-063-302100- Huron-Sanilac-St. Clair- 350 PM EST Mon Jan 29 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight Lake effect snow is possible tonight. Accumulations around an inch are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. IRL
In the hours before
Local storm report, Jan 29, 7:11 PM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
711 PM EST MON JAN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM SNOW SHELBY TOWNSHIP 42.67N 83.03W
01/29/2018 M3.8 INCH MACOMB MI PUBLIC
16 HOUR SNOWFALL TOTAL
0706 PM SNOW WHITE LAKE 42.65N 83.50W
01/29/2018 M4.2 INCH OAKLAND MI OFFICIAL NWS OBS
19 HOUR SNOWFALL TOTAL
0706 PM SNOW NNW ROMULUS 42.23N 83.37W
01/29/2018 M3.4 INCH Wayne MI OFFICIAL NWS OBS
14 HOUR SNOWFALL TOTAL - DETROIT METRO AIRPORT
0706 PM SNOW 4 SSW FLINT 42.98N 83.73W
01/29/2018 M9.7 INCH Genesee MI OFFICIAL NWS OBS
18 HOUR SNOWFALL TOTAL - FLINT BISHOP AIRPORT
&&
AMLocal storm report, Jan 29, 8:32 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
National Weather Service Detroit/Pontiac MI
832 PM EST MON JAN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM SNOW 5 WSW DURAND 42.88N 84.08W
01/29/2018 M9.8 INCH Shiawassee MI TRAINED SPOTTER
15 HOUR SNOWFALL TOTAL
0356 PM SNOW 4 E DAVISON 43.04N 83.44W
01/29/2018 M5.5 INCH Lapeer MI TRAINED SPOTTER
15 HOUR SNOWFALL TOTAL
0445 PM SNOW SHELBY TOWNSHIP 42.67N 83.03W
01/29/2018 M3.8 INCH MACOMB MI PUBLIC
16 HOUR SNOWFALL TOTAL
0530 PM SNOW BRIGHTON 42.53N 83.78W
01/29/2018 M3.0 INCH LIVINGSTON MI PUBLIC
STORM TOTAL SNOWFALL
0530 PM SNOW SSE ST. CLAIR SHORES 42.49N 82.89W
01/29/2018 M3.3 INCH Macomb MI TRAINED SPOTTER
STORM TOTAL SNOWFALL
0600 PM SNOW 5 S ALMONT 42.85N 83.04W
01/29/2018 M3.8 INCH Macomb MI PUBLIC
STORM TOTAL SNOWFALL
0600 PM SNOW MONROE 41.92N 83.39W
01/29/2018 M3.2 INCH Monroe MI PUBLIC
STORM TOTAL SNOWFALL
0600 PM SNOW NORTH BRANCH 43.23N 83.19W
01/29/2018 M6.6 INCH LAPEER MI PUBLIC
STORM TOTAL SNOWFALL
0600 PM SNOW HOWELL 42.61N 83.94W
01/29/2018 M3.5 INCH LIVINGSTON MI OFFICIAL NWS OBS
STORM TOTAL SNOWFALL
0600 PM SNOW ANN ARBOR 42.28N 83.73W
01/29/2018 M3.0 INCH WASHTENAW MI CO-OP OBSERVER
STORM TOTAL SNOWFALL
0630 PM SNOW 2 W PECK 43.26N 82.86W
01/29/2018 M8.7 INCH Sanilac MI PUBLIC
STORM TOTAL SNOWFALL
0700 PM SNOW 8 S MIDLAND 43.51N 84.23W
01/29/2018 M0.8 INCH Midland MI PUBLIC
STORM TOTAL SNOWFALL
0700 PM SNOW BRIDGEPORT 43.38N 83.88W
01/29/2018 M2.0 INCH SAGINAW MI PUBLIC
STORM TOTAL SNOWFALL
0700 PM SNOW CLIO 43.18N 83.74W
01/29/2018 M4.0 INCH GENESEE MI PUBLIC
STORM TOTAL SNOWFALL
0700 PM SNOW GRAND BLANC 42.93N 83.62W
01/29/2018 M5.2 INCH GENESEE MI PUBLIC
STORM TOTAL SNOWFALL
0700 PM SNOW SALINE 42.18N 83.78W
01/29/2018 M2.0 INCH WASHTENAW MI PUBLIC
STORM TOTAL SNOWFALL
0700 PM SNOW LAKE ORION 42.78N 83.24W
01/29/2018 M5.3 INCH OAKLAND MI TRAINED SPOTTER
STORM TOTAL SNOWFALL
0700 PM SNOW PORT HURON 42.99N 82.43W
01/29/2018 M4.5 INCH ST. CLAIR MI PUBLIC
STORM TOTAL SNOWFALL
0706 PM SNOW WHITE LAKE 42.65N 83.50W
01/29/2018 M4.2 INCH OAKLAND MI OFFICIAL NWS OBS
19 HOUR SNOWFALL TOTAL
0706 PM SNOW NNW ROMULUS 42.23N 83.37W
01/29/2018 M3.4 INCH Wayne MI OFFICIAL NWS OBS
14 HOUR SNOWFALL TOTAL - DETROIT METRO AIRPORT
0706 PM SNOW 4 SSW FLINT 42.98N 83.73W
01/29/2018 M9.7 INCH Genesee MI OFFICIAL NWS OBS
18 HOUR SNOWFALL TOTAL - FLINT BISHOP AIRPORT
&&
AMThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 3:48 AM EST | Gale Warning | DTX | 36 hr |
Nearby
Winter Storm Warnings in Michigan, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.